Kansas, 2019

Flash Flood and Hail in Kansas, August 17 to 18, 2019

August 17 to 18, 2019 · NWS DDC · 19 events in 2 counties and zones

An MCS moved out of the higher terrain of the high plains during the late evening and overnight into an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moved out of the higher terrain of the high plains during the late evening and overnight into an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 4:49 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 4:49 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Sat Aug 17 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 520 PM CDT Sat Aug 17 2019

Looking over latest short term guidance we have a similar setup to
the environment we had in the region yesterday. Sfc CAPE values
are forecast to be in the 4000 J/kg range along and north of I-70
from 7-10 PM. Ongoing convection in northwest Kansas will enter
into north central Kansas later this evening with increasing 850mb wind
speeds from a LLJ from 03-06Z. As a result the trends look good
for a downburst wind event along I-70 tonight.

Elsewhere the other focus will be along the Kansas-Oklahoma border
for the potential of an isolated severe storm. Storms are
struggling to initiate however a CU field is developing from
Beaver county Oklahoma back into the Texas panhandle. Should any
storms develop they will be high based with the decent CAPE
values and favorable hodographs...hail will be the primary threat
along with the potential for downburst winds.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 135 PM CDT Sat Aug 17 2019

Immediate concern for this evening is convective prospects. Have the
highest confidence of storms across the I70 corridor. Retained the
chance pops in this area. Storms are expected to once again develop
across eastern Colorado and then drift across the Kansas prairie by
mid to late evening. The main threats with the storms will be outflow
winds of 60 to 70 mph as well as some hail in the 1 to isolated 2 inch
range. There also is a secondary area of storms across the far SE zones.
Here a bit of convergence might spark off a storm. Have fairly low
confidence of this secondary area and only have 15 pops going for Med
Lodge. Otherwise, convection will move out of the northern/northeastern
zones as the early morning wears on. Lows tonight will range from the
60s out west to 70s out east.

For Sunday, the temperature forecast is a bit tricky. A cold/cool front
will move southward during the day. There actually is decent Summer
relative CAA associated with this front. Some of the guidance is cooler
than what I have currently adjusted the temps. This is particularly
true across west central Kansas. Have gone with a middle of the road
solution with a slight trend downward. Ahead of the front, there will
be downslope warming, so highs just south of the bounary will likely
warm into the low 100s. Related to the temperature forecast is the associated
heat advisory concern. With the cooler solution, will not hoist an
advisory at this point in time since confidence of a warmer solution
is lower. Other than this problematic temperature forecast, the rest
of the period is rather tranquil with dry conditions prevailing.

.LONG TERM...(Sunday night through Saturday)
Issued at 135 PM CDT Sat Aug 17 2019

By Monday, the above mentioned front will quickly lift northward with
the warm (hot) sector returning across SW Kansas. Highs around 100F
look still on track for the beginning of the work week. The hot temperatures
will stick around Tuesday as the 500-hPa ridge builds in across the
general area. By Wednesday, a northern branch trof might swing in a
front across the area with some cooler highs and upslope convection
in its wake. The long range models continue to waffle back and forth
with precipitation prospects. The initialized pops and temperatures
look fairly reasonable at this time during the Wed/Thu period. A flat
ridge pattern is expected to develop Friday onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM CDT Sat Aug 17 2019

Main focus tonight will be HYS between 02Z-07Z as two rounds of
thunderstorms are forecast to move through the area. The first
round appears to come through around 03Z...and then a second
stronger round comes in 06-07Z. Kept it to one TEMPO since both
rounds of storms will be coming through in a short amount of time.
Environment supports heavy rain and strong downburst winds of
50-65 kts as the storms move through especially with the second
round of storms. Also from 00z-02z, there is a small chance of a
VCTS around LBL however kept it out of the TAF given the nature of
the environment will only support isolated thunderstorms.

After 07Z...VFR conditions for all TAF sites will be the case with
a wind shift to the north coming early Sunday morning and surface
winds will be in the 12-16 kt range during the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  95  66 100 /  10   0   0   0
GCK  64  89  63  99 /  10   0   0   0
EHA  63  94  64 101 /  10   0   0   0
LBL  66  97  65 101 /  40   0   0   0
HYS  67  89  63  95 /  60   0   0   0
P28  73 100  71 101 /  40  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Tatro
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Aug 17, 3:09 AM CST, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Sat Aug 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Sat Aug 17 2019 /309 AM MDT Sat Aug 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to severe thunderstorm or two will be possible
between 4 pm and sunset south of Dodge City near the Oklahoma
border. Hail up to the size of quarters, wind gusts of 60 mph and
heavy rainfall will be the main hazards late today.

There will also be a chance for a few severe thunderstorms after
7 pm north of a Scott City to La Crosse line. In this area wind
gusts of 60 mph or greater, one to two inch hail and heavy
rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

High temperatures of 100 to near 103 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions south and east of Dodge City.

Days 2-7 Hazards
----------------
* Sunday
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm south of a Pratt to
Ashland line. Spotter activation may also be needed after 7 pm
north of a Scott City to La Crosse line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 17, 5:53 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Sat Aug 17 2019

KSZ043-044-180045-
Lane-Scott-
653 PM CDT Sat Aug 17 2019

... OUTFLOW WINDS FROM THUNDERSTORMS HEADING FOR SCOTT AND LANE
COUNTIES ...

An area of outflow winds from thunderstorms will move into Scott and
Lane county after 7 PM through 8 PM.  Wind gusts to 40 mph and
blowing dust will be possible from these outflow winds.

LAT...LON 3870 10059 3850 10065 3826 10112 3870 10113
TIME...MOT...LOC 2350Z 319DEG 28KT 3934 10084 3880 10104 3856 10145

TATRO
Local storm report, Aug 17, 6:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 ESE SCOTT STATE LAKE  38.68N 100.90W
08/17/2019  M40 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&

GT
Special weather statement, Aug 17, 6:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Aug 17 2019

KSZ030-180145-
Trego KS-
753 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 845
PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or near Quinter, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 9967 3889 10015 3913 10015 3913 9968
TIME...MOT...LOC 0053Z 271DEG 32KT 3909 10032

TATRO

The radar

The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 heavy rain, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Trego

When
August 17, 7:25 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

Hail, Trego

When
August 17, 7:38 PM CST
Where
Trego County, 1.07 mi E of Ogallah
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -99.710

Thunderstorm Wind, Ellis

When
August 17, 7:45 PM CST
Where
Ellis County, 11.07 mi N of Ellis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.090, -99.540

A power pole was blown down by the high wind.

Thunderstorm Wind, Ellis

When
August 17, 8:05 PM CST
Where
Ellis County, 1.28 mi ENE of Hays
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.300

A mobile home was blown over but no injuries were reported.

Thunderstorm Wind, Ellis

When
August 17, 8:10 PM CST
Where
Ellis County, 2.14 mi NNE of Hays
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.900, -99.310

Winds were estimated to be 60 MPH. One inch diameter tree branches were broken.

Thunderstorm Wind, Ellis

When
August 17, 8:14 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Thunderstorm Wind, Ellis

When
August 17, 8:30 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Heavy Rain, Ellis

When
August 17, 9:24 PM CST to 11:24 PM CST
Where
Ellis County, 0.54 mi E of Catharine
Reported by
Trained Spotter
Coordinates
38.930, -99.210

Rainfall of 3.50 inches was observed.

Heavy Rain, Ellis

When
August 17, 10:00 PM CST to August 18, 4:00 AM CST
Where
Ellis County, 1.38 mi N of Hays
Reported by
Public
Coordinates
38.890, -99.320

Rainfall of 3.50 inches was observed.

Heavy Rain, Ellis

When
August 17, 10:00 PM CST to August 18, 4:00 AM CST
Where
Ellis County, Catharine
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Rainfall of 4.67 inches was observed.

Heavy Rain, Ellis

When
August 17, 10:00 PM CST to August 18, 5:00 AM CST
Where
Ellis County, 2.97 mi SSW of Victoria
Reported by
CoCoRaHS
Coordinates
38.810, -99.170

Rainfall of 2.17 inches was observed.

Heavy Rain, Ellis

When
August 17, 10:00 PM CST to August 18, 5:00 AM CST
Where
Ellis County, 0.54 mi E of Victoria
Reported by
CoCoRaHS
Coordinates
38.850, -99.140

Rainfall of 2.89 inches was observed.

Heavy Rain, Ellis

When
August 17, 10:00 PM CST to August 18, 5:00 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Reported by
AWOS
Coordinates
38.850, -99.270

Rainfall of 2.03 inches was observed at the Hays airport.

Flash Flood, Ellis

When
August 17, 10:21 PM CST to August 18, 2:21 AM CST
Where
Ellis County, 4.77 mi WNW of Catharine to 4.54 mi WNW of Catharine
Cause
Heavy Rain
Reported by
Public
Coordinates
38.960, -99.300

Water was over the road.

Hail, Trego

When
August 17, 10:30 PM CST to 10:40 PM CST
Where
Trego County, 5.77 mi WSW of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -99.900

The hail lasted about 10 minutes.

Hail, Ellis

When
August 17, 11:18 PM CST
Where
Ellis County, 2.26 mi WNW of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -99.360

Thunderstorm Wind, Ellis

When
August 17, 11:26 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Thunderstorm Wind, Ellis

When
August 18, 2:10 AM CST
Where
Ellis County, 0.88 mi NE of Yocemento
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -99.410

Thunderstorm Wind, Ellis

When
August 18, 2:21 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854141, 854142, 854143, 854145, 854146, 854147, 854148, 854151, 854156, 854157, 854158, 854159, 854160, 854154, 854149, 854150, 854152, 854153, 854155.